We recently received a call from a concerned mother telling us that after her son, who suffers from asthma, was put on the steroid-based medication Perdisone, and then the following day in school began vomiting violently and was sent home. Unfortunately, this is not an entirely uncommon occurrence.
Steroids can have harmful effects on the stomach. Simply put, steroids weaken the lining of the stomach wall. This allows the gastric acid to erode the walls of the stomach thus leading to gastritis and possibly even ulcers. Abdominal pain and discomfort are among the most common clinical consequences of gastritis, gastric wall erosions and gastric ulcers. Such symptoms may last days and even weeks if not treated appropriately and promptly.
Medications that reduce gastric acid have been proven to be the most effective way to promote gastric wall healing and provide symptomatic relief. Acid blocking medications may be easily obtained over the counter at any pharmacy or supermarket or obtained by prescription from your physician. Examples of such medications are: Prilosec, Zantac, and Pepcid.
Although they have many side effects, steroids are often necessary and can even be life saving in certain circumstances. They are often a crucial component in the treatment of diseases such as asthma, especially in children and the use of such medications can not be simply stopped. However, all efforts must be made by the caring physician to decrease the need for and stop the use of steroids as fast as possible, assuming that it is done safely.
The concomitant administration of acid blocking medications is often prudent and will afford the patient adequate gastric protection. Some clinical signs and symptoms related to the gastrointestinal tract to be aware of when taking steroids are as follows: Abdominal pain, fever, nausea, vomiting, dark stools or bleeding. Prompt consultation with a physician must be obtained if these symptoms are encountered.
Endoscopy is a very effective tool that may be used to obtain an accurate diagnosis of disease processes such as gastric ulcers or gastritis. An endoscopy in a young child, if performed appropriately and with competence, is a safe and painless procedure. It is rare to feel anything other than mild nausea (side effect of the anesthetics) and mild abdominal bloating (air that is insufflated during the procedure). That being said, it’s usually a quick and simple procedure. An endoscopy is not only diagnostic, but may also be therapeutic, that is, specific treatments may be administered during the procedure.
Normally, the discontinuation of steroids is enough to afford symptomatic relief in patients. Symptoms of abdominal pain usually subside within a few days, but may last for up to a few weeks. Early recognition of the symptoms as well as the prompt treatment with appropriate medications is sufficient to prevent dangerous clinical outcomes. Also we must always remember the importance and effectiveness of a well balanced diet as well as adequate exercise and rest.